Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Feb 25, 2000, 4:57 PM CST for Lyman County, South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 2000, 4:57 PM CST (22:57 UTC)
- Expired
- Feb 25, 2000, 5:45 PM CST
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 5:00 PM CST | Hail 0.88 | Oacoma, SD | |
| Feb 25, 5:30 PM CST | Hail 0.88 | Vivian, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 252258 SVRABR SDC085-252345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 457 PM CST FRI FEB 25 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 545 PM CST * AT 456 PM CST... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF CHAMBERLAIN MOVING NORTHWEST AT 30 b MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RELIANCE AT 515 PM CST KENNEBEC AT 525 PM CST THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 3:40 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 25, 3:40 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CST FRI FEB 25 2000
MANY CONCERNS THIS AFTN PACKAGE...ALL DEALING WITH TRW CHANCES
EAST...AND RAIN CHANGING OVER TO SNOW OUT WEST. LATEST MODEL RUNS ARE
STILL KEEPING MOST OF THE HEAVY SNOW WEST OF THE KABR AREA...WITH
MOST OF THE SNOW STILL WEST OF THE MO RIVER BY 06Z. STRONG WAA AHEAD
OF LOW WILL KEEP WARM ENOUGH TEMPERATURES ACROSS THE ERN PART OF THE
CWA FOR ALL OF THE PCPN TO STAY AS RAIN. AS SHORTWAVE ENERGY MOVES
INTO THE STATE WITH STRONG JET CORE PUNCHING IN...TRW COULD FIRE
THIS EVENING AND TONIGHT ACROSS THE EAST. ETA/AVN 850-700MB
THICKNESS VALUES WOULD ALSO SUGGEST ALL LIQUID PCPN TONIGHT FOR THE
EASTERN COUNTIES. OUT WEST...THINGS GET TRICKY. 850-700MB THICKNESS
VALUES DON'T FALL FAR ENOUGH FOR SNOW FORMATION UNTIL AFT 06Z...AND
LOOKING AT TIME SECTIONS FOR KPIR AND KMBG...TEMPS DON'T FALL TO
SNOW MAKING TEMPS UNTIL 09Z FOR KMBG AND 09-12Z FOR KPIR. FOR KMBG
TROUBLE IS...THAT WITH SO MUCH RAIN AND WARM AIR...IT WILL BE TOUGH
FOR SNOW TO ACCUMULATE AT FIRST. ALSO...WITH SUCH WARM
TEMPERATURES...ONCE SNOW DOES FORM...IT WILL STICK TO WHATEVER IT
HITS AND NOT BLOW AROUND MUCH. BUT...WITH IT BEING THE FIRST MAJOR
SNOWFALL OF THE SEASON OUT THERE..WILL CONT THE WINTER STORM
WARNING. SOUTH IN THE KPIR AREA...AM MORE CONCERNED ABOUT AMOUNTS
AND WARNING. LOOKING AT ETA/AVN 295/300K LAYERS...REAL STRONG LIFT
DOESN'T WORK ITS WAY DOWN TOWARD THEM DURING THE NIGHT OR SATURDAY
MORNING. ALSO...WINDS ARE NOT ALL THAT STRONG WITH THE WAA LIFT ON
THE LAYERS. GRANTED...THERE IS PLENTY OF MOISTURE AS EVIDENCED BY
THE MIXING RATIOS...BUT WITH THE QUICK CHANGEOVER TO DOWNGLIDE ON
THE LAYERS...NOT REALLY SURE THAT WARNING ADVRY CRITERIA WILL BE
MET. HOWEVER...THEY WILL STILL HAVE THE STRONG WINDS THAT MAY CREATE
SOME PROBLEMS. SNOWFALL AMOUNTS ON THE ETA/AVN DON'T REALLY TOTAL UP
TO WARNING CRITERIA. HOWEVER...WILL LET WARNING RIDE DUE TO
CONSTANTLY CHANGING MODEL OUTPUTS. WOULD RATHER KEEP IN...THAN HAVE
TO UPGRADE LATER ON. MODELS AGREE ON SNOW ENDING WEST TO EAST DURING
DAY ON SATURDAY. AS FAST AS LOW LIFTS NORTH AND WEAKENS...PCPN WILL
ALSO LIFT NORTH. KABR AND KATY MAY SEE SOME RAIN/SNOW MIX...BUT NOT
TO CONCERNED WITH ACCUMULATIONS. HIGHS WILL BE EARLY FOR KABR AND
KATY AS CAA KICKS IN AS LOW LIFTS NORTH. WITH STRONG RIDGING BEHIND
EXITING LOW...SUNDAY NIGHT SHOULD CLEAR OUT WITH DIMINISHING WINDS.
SUNDAY LOOKS LIKE A NICE DAY. HAVE ADJUSTED TEMPS OUT WEST DOWN FROM
GUIDANCE...SINCE THEY WILL HAVE A BIT OF SNOW TO MELT. STILL WON'T
BE BAD FOR THE END OF FEBRUARY.
...EXTENDED DISCUSSION...
MODELS ARE SIMILAR WITH SURFACE FEATURES WITH MAIN DIFFERENCES
SHOWING UP IN THEIR TIMING. NOGAPS AND ECMWF ARE A BIT FASTER THAN
THE MRF AND CANADIAN. WILL GO WITH A GENERAL BLEND. A SURFACE TROUGH
WILL BE OVER THE WESTERN DAKOTAS MONDAY MORNING...THEN SLIDES EAST
DURING THE DAY AS AN UPPER TROUGH FOLLOWS CLOSELY BEHIND IT. BY
MONDAY EVENING...THE SOUTHERN PORTION OF THE SURFACE TROUGH BECOMES
A CLOSED LOW OVER WESTERN KANSAS. DECENT MOISTURE AND PVA OVER THE
CWA SHOULD AID IN ALLOWING SOME PRECIP TO DEVELOP. H85 TEMPS AND
THICKNESSES ARE HIGH ENOUGH THAT THE PRECIP SHOULD BE RAIN. A RIDGE
OF HIGH PRESSURE AT THE SURFACE AND ALOFT MOVES OVER THE REGION ON
TUESDAY...ALONG WITH NVA AND LOWER RH VALUES. LOW LEVEL COLD AIR
ADVECTION SETS UP IN ASSOCIATION WITH THE SURFACE HIGH...BUT PLENTY
OF SUN SHOULD ALLOW TEMPS TO STAY MILD. THE HIGH SLIDES EAST ON
WEDNESDAY WITH A CLOSED SURFACE LOW MOVING FROM EASTERN COLORADO TO
WESTERN OKLAHOMA DURING THE DAY. A WEAK INVERTED TROUGH WILL EXTEND
INTO THE NORTHERN PLAINS FROM THIS LOW...BUT BEST MID LEVEL ENERGY
WILL REMAIN SOUTH OF THE REGION. 1000-500 MB RH VALUES DO INCREASE
QUITE A BIT AND WEAK PVA PUSHES THROUGH THE REGION...SO WILL MENTION
THE CHANCE OF RAIN AGAIN. MRF INDICATES THE PRECIP WILL BE
SNOW...BUT H85 TEMPS AND THICKNESSES AGAIN APPEAR TO BE TOO HIGH.
CLOUDS SHOULD MOVE IN BEFORE SUNRISE WEDNESDAY...SO EXPECT LOWS THAT
MORNING TO AGAIN BE MILD...BUT TEMPS NOT QUITE AS HIGH AS PREVIOUS
COUPLE OF DAYS.
.ABR...WINTER STORM WARNING TONIGHT AND SATURDAY MORNING NORTH CENTRAL
AND CENTRAL SOUTH DAKOTA.
HINTZ/PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:28 PM CST | Severe Thunderstorm Warning | ABR | Hand | 52 min |
| Feb 25, 5:42 PM CST | Severe Thunderstorm Warning | ABR | Lyman | 33 min |
| Feb 25, 5:50 PM CST | Severe Thunderstorm Warning | ABR | Hand | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.